Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Confused....Need some input

Posted by on Nov. 12, 2009 at 11:17 PM
  • 5 Replies
  • 204 Total Views

 Hi, I am new to the group....I myself am not diabetic, but my mom is.  A little bit ago my sister called me and told me that during a recent visit to see our mom (she's in a nursing home) she found out that she is getting 4 insulin shots a day.  While she was there, mom was about to receive her 4th shot, but before they gave it to her, they tested her blood and her blood glucose level was 320.  My sister said this is BAD....that mom should be in a coma with a level this high.  I don't understand the whole thing and was wondering what this could mean?  Could this cause her to die??  I checked on WebMd and it said something about the levels having to be high over a long period of time, could it just be that she has spikes and then it levels off back to normal???  Any advice/suggestions/help would be greatly appreciated.

by on Nov. 12, 2009 at 11:17 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-5):
Nanette77318
by on Nov. 13, 2009 at 7:31 AM

4 shots a day is not unusual. (lots of factors to consider like types of Insulin used, timing of meals, amount of physical activity, etc) and having a reading of 320, while very high...could be caused by a few things.....like too much food eaten in relation to the amount of insulin given, a missed shot, unmonitored snacking, sickness, stress also..it could be a 'rebound' from an earlier low blood sugar.....and what you read on Webmd is what I've always understood as well....highs, over a long period of time is what is dangerous....not the occasional one.

It 'can' get confusing....there is a lot of stuff going on with insulin, food, and the uniqueness of each person's body and metabolism.....and it's ALL intertwined and related to each other.....but if you try to learn little bits, here and there....it won't overwhelm you. : )


Neil799
by on Nov. 13, 2009 at 11:03 AM

My blood sugar was over 1000 many years ago. With insulin I recovered. Sometimes if I forget an injection, my blood sugar will go to 400 or more. So as long as your mother gets her blood sugar back to normal she should be fine.

mommy-2-3
by on Nov. 13, 2009 at 11:09 AM

 when her sugar is that high they should be checking for ketones in her urine. Keto-acidosis (sp?) can make her organs shut down thus causing the "coma" from the high.

Having said that I was also in a coma when i was first diagnosed VERY high ketones in my body causing my body to shut down, my glucose was over 550 then......... the other day however my sugar was 497... (from eating something and forgetting to put insulin) and this time i did NOT have ketones and felt "ok"...

really depends on various factors. if she has a regular endocrinologist go with her to her next appt and get educated- it's the best support you can give her :D

 

Melissa, benzelphotography. Get yours at bighugelabs.com

julie148
by admin on Nov. 15, 2009 at 2:04 AM


Quoting mommy-2-3:

 when her sugar is that high they should be checking for ketones in her urine. Keto-acidosis (sp?) can make her organs shut down thus causing the "coma" from the high.

Having said that I was also in a coma when i was first diagnosed VERY high ketones in my body causing my body to shut down, my glucose was over 550 then......... the other day however my sugar was 497... (from eating something and forgetting to put insulin) and this time i did NOT have ketones and felt "ok"...

really depends on various factors. if she has a regular endocrinologist go with her to her next appt and get educated- it's the best support you can give her :D

 

MY MOM WAS ALWAYS GETTING UP IN HER NUMBERS TOO AND MORE OFTEN THAN NOT THEY WOULD STAY HIGH.  I AGREE WITH THIS POSTER SO PLZ TALK TO EVERYONE AND TRY TO HANG IN THERE.  IT WILL GET COMPLICATED AND CONFUSING BUT THE MORE YOU KNOW ABOUT THIS THE BETTER YOU AND YOUR MOM WILL BE!!

servicedoglover
by on Nov. 15, 2009 at 2:46 AM

I know how your mom feels. I have been a diabetic now for 18 yrs.  I started out watching my food intake, then to the pills, then to 4-5 insulin shots per day, & now I am using an insulin pump.  The pump has saved my life.  My BS would go in the high 600's & then dropped to 40-50.  Never felt good.  With the pump, it give you continuous insulin 24/7 & when you eat you input how many carbs you have eaten.  The pump calculates exactly how much insulin I need to counter act the food I just ate.  So talk to your Moms Dr. & see if she can get one.  I know it's tough & scary, but hang in there & be strong.  I will have you & your mom in my prayers.  If you have any questions about the pump. Just let me know.  Take care & God bless!

 



Group Owner Of:
"Dealing With Fibromyalgia"
http://www.cafemom.com/group/fibromyalgiahealth
Group Owner Of:
"Diabetics Using Insulin Pumps"
http://www.cafemom.com/group/diabeticinsulinpumps

 

Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)